Roaccutane (isotretinoin) and talking with Heather Roberts

Since starting this site I have had many emails and calls from people whose children or relatives have suffered side effects from antidepressant medication and in many cases have gone on to kill themselves. Some have spoken about this for the first time and have now put up a posting on the Stolen Lives section of this site. 

However, one story stands out and merits a blog post because it warns of the unpublicised deadly side effects of acne medication which has similar side effects to antidepressants. Some acne medication  containing isotretinoin  can cause drug toxicity leading people to want to kill themselves. Tragically this goes undiagnosed and often leads to tragedy.  And this is what happened to Heather's son Olly who died four years ago, age 32.

According to his mum, Olly was a fun, geeky, clever guy who studied at Bristol university and then started his own successful  web design company. He had everything going for him, though suffered from acne from an early age. Age 21 he started taking the acne medication, Roaccutane.  And his personality changed completely . Neither he nor his parents had any idea that this medication can have deadly side effects. According to the website Heather has now set up, it can cause irreversible brain damage leading to suicidal thoughts and its estimated that this has occurred to 3000 people worldwide. 

Nobody realised that Olly's sudden feelings of anxiety and wanting to kill himself were possibly linked to this medication. So he was prescribed antidepressants, including Seroxat and venlafaxine.  He became worse but when he tried to come off them, after two days he  experienced  electric shock sensations and the feelings of wanting to kill himself increased. 

Talking to Heather about what happened to Olly reminded me very much of my own situation when I was suffering side effects from antidepressants.  Like me, Olly couldn't sit still and this is akathisia, a side effect of drug toxicity.  There was a point when he was so desperate that he just asked his parents to kill him to end the pain in his head. I remember a time when my body went into convulsions  caused by the antidepressant medications and I started screaming that I wanted someone to kill me because the pain was so excruciating. Heather describes how Olly would sit in his flat and be unable to do simple tasks like cleaning up. Well, that was me too. I remember just being unable to complete simple tasks like washing up, or hoovering because my brain simply  couldn't function. 

At various times, it seems Olly was either  told there was nothing wrong with him or that he had depression. I'm struck  by the resilience of this young man who  survived so long on these drugs. I was on them for just a year and if it hadn't been for the lucky escape that meant I came off all of them, I would have ended my life. Being on those drugs for those of us who can't tolerate them, is agonising. Olly  survived this agony for 11 years and ended his life on 25 September 2012. Strangely, this was the  exact day I became ill after taking a single dose of an antidepressant that caused me to become psychotic. 

Heather has now set up a website  in Olly's memory(http://www.ollysfriendshipfoundation.org.uk) and is dedicated to alerting people to the side effects of RoAccutane/isotretinoin and also to the danger of antidepressants particularly when taken in combination with the acne drug. She is  keen that a safe form of treatment for acne be offered such as  Blue Light and Laser treatment. 

Heather states on her website  that Roaccutane (isotretinoin) is listed by the FDA as one of the top 10 most dangerous drugs yet it can still be bought over the internet. In the US patients have to sign a form saying they understand that the drug can cause suicidal feelings but not in the UK.  Apparently many cases of suicidality go unreported because parents do not understand the link:

The three stigmas of suffering patients are:- severe acne, mental illness and suicide; these mean that there are families who have not spoken up because of the shame and pain and have never understood the possible link between this drug and suicide after the deaths of loved ones. (www.ollysfriendshipfoundation.org.uk)

Heather has also set up a Facebook page  - Olly's Friendship Foundation where she shares  relevant information about these drugs and Olly,  in the hope that she will deter others from ending their lives on this drug. 

Olly's story and others are  told in a BBC documentary, Dying for a Clear Skin  

Recommended reading: Accutane: The Truth, by Stefan Lay

For more info visit Heather's site at: www.ollysfriendshipfoundation.org.uk

For info re other prescription drugs linked to suicide see: http://antidepaware.co.uk/other-prescription-drugs-linked-to-suicide/

With thanks to Heather for sharing Olly's story to stop other lives being stolen.